Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 14, NWS Nashville, TN

January 8, 1998Marion County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jan 8, 1998, 5:48 AM CST for Marion County, Tennessee. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 5:48 AM CST (11:48 UTC)
Expired
Jan 8, 1998, 7:45 AM CST
In force
117 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Marion County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 081149
FFWBNA
TNC115-081345-

BULLETIN
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
548 AM CST THU JAN 8 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  745 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST TENNESSEE

   ...MARION COUNTY

A CLUSTER OF SHOWERS...WITH LOCALLY HEAVY RAINFALL...WILL MOVE ACROSS
MARION COUNTY BETWEEN 545 AM AND 645 AM CST THIS MORNING. MANY STREAMS
AND CREEKS ARE AT OR NEAR BANKFULL AND ANY ADDITIONAL HEAVY RAIN
WILL PRODUCE THE THREAT OF FLASH FLOODING.

IF YOU LIVE NEAR A CREEK OR STREAM WHICH IS SUBJECT TO FLOODING...
YOU SHOULD MOVE TO HIGHER GROUND IMMEDIATELY.

DO NOT DRIVE YOUR VEHICLE INT4O AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:30 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jan 8, 2:30 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 AM CST THU JAN 8 1998

SOUTHERN AND EASTERN SECTIONS OF MIDDLE TN GOT DELUGED WITH
2 TO 4 INCHES OF RAIN WEDNESDAY WITH ISOLATED HIGHER AMOUNTS.
REPORTS WERE RECEIVED FROM TULLAHOMA AND WINCHESTER OF 4.68 IN
AND 4.36 IN, RESPECTIVELY.  THUS, WONT BE ABLE TO FULLY REST
UNTIL ALL LITTLE BANDS OF PRECIP HAVE FINALLY ROTATED THROUGH
THESE AREAS. THE GOOD THING IS THAT THE PRECIP IS MOVING, THE
BAD THING IS THAT MOST STREAMS AND CREEKS IN THESE AREAS ARE
ALREADY AT BANKFUL AND PROBABLY CANT TOLERATE EVEN 30 TO 40
MINUTES OF MODERATE TO HEAVY RAINFALL.

EXPECT THESE BANDS OF PRECIP TO FINALLY EXIT THE REGION LATER
THIS MORNING AND FINALLY GET SOME DRY AIR (AT LEAST ALOFT) BACK
INTO OUR VCNTY.

ETA AND NGM ARE IN CLOSE AGREEMENT AND INDICATE SLIM RAIN CHC
FOR OUR CWA THIS AFTERNOON AND WOULD KEEP POPS LOW FOR THAT
TIME PERIOD.

<<
MUCH COOLER AIR MOVES IN TONIGHT AND ETA AND NGM SHOW 1000-850MB
THICKNESSES DROPPING TO NEAR 1320M AT MIDNIGHT TONIGHT AND
NEAR THE MAGIC 1310M BY 36 HRS. MEANWHILE, 850-700MB RH REMAINS
BTWN 70 AND 90% AND DECENT 50H VORT MAX ROTATES NEWD OVERHEAD.
EVEN THOUGH SFC TEMPS WILL BE IN UPPER 30S OR SO, WOULDNT BE
SHOCKED IF A QUICK SPIT OF FLURRIES OCCURRED LATE THURSDAY NIGHT
AND FRIDAY MORNING.

AFTER THAT, COOL WEATHER STAYS AROUND THROUGH THE DAY ON FRIDAY,
WITH SOME AFTERNOON CLEARING EXPECTED.

WOULD PROBABLY BUMP POPS UP FOR THURSDAY NIGHT, IN LIGHT OF
GOOD MOISTURE AND PVA.

WOULD LIKE TO THANK MEM FOR THEIR COORDINATION AND AGREE THAT
THE CONTINUATION OF FFA FOR ERN MIDDLE TN UNTIL MID-DAY IS PROBABLY
A GOOD IDEA. SRN AREAS MAY ALSO SOME BRIEF LOCALLY HEAVY RAINFALL,
SUCH AS THE TSTM THAT JUST MOVED THROUGH GILES COUNTY. HOWEVER,
THE HVY RAIN THREAT (AREA-WISE) SHOULD NOT BE AS GREAT THERE AS
IN OUR ERN AREAS.
BNA 62/39/44/35 3610

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 2:24 AM CSTFlash Flood WarningOHXGiles2 hr
Jan 8, 2:29 AM CSTFlash Flood WarningOHXVan Buren2 hr

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.